Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Wilmington, OH

June 28, 2006Dearborn County, Ohio County, Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 28, 2006, 11:55 PM EDT for Dearborn County, Ohio County, Ripley County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2006, 11:55 PM EDT (03:55 UTC)
Expired
Jun 29, 2006, 2:00 AM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 290358
FFWILN
INC029-115-137-290600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEARBORN COUNTY IN SOUTHEAST INDIANA
  OHIO COUNTY IN SOUTHEAST INDIANA
  RIPLEY COUNTY IN SOUTHEAST INDIANA

* UNTIL 200 AM EDT

* AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED 3 TO 3.5 INCHES OF RAIN HAD FALLEN SINCE 10 
  PM.  

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
  INCH POSSIBLE THROUGH 100 AM EDT. RUNOFF FROM THIS EXCESSIVE
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ABERDEEN...
BENHAM...CROSS PLAINS...FARMERS RETREAT...FRIENDSHIP...HARTFORD...
MILTON AND NEW MARION.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3901 8492 3890 8495 3891 8545 3904 8542

$$
 TIPTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:42 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 28, 9:42 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
942 PM EDT WED JUN 28 2006

.SHORT TERM /TONIGHT/...
SHOWERS AND THUNDERSTORMS PUSHING ACROSS SOUTHEAST TWO THIRDS OF FA.
HAVE UPDATED ZONES TO ADJUST TIMING SLIGHTLY. OTHERWISE...NO
SIGNIFICANT CHANGES MADE TO FORECAST.
&&

.PREV DISCUSSIONS...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 723 PM EDT WED JUN 28 2006

AVIATION /00Z-24Z/...
LINE OF SHOWERS AND THUNDERSTORMS PUSHING EAST ACROSS WESTERN
PORTIONS OF FA. OUTFLOW BOUNDARY HAS DEVELOPED OUT AHEAD OF THE LINE
AND THIS SHOULD START TO CUT OFF SOME OF THE INSTABILITY. WITH THIS
COMBINED WITH LOSS OF DAYTIME HEATING...EXPECT TO SEE A GRADUAL
DECREASE IN ACTIVITY THROUGH THE REMAINDER OF THE EVENING. STILL
THOUGH...WILL ALLOW FOR A COUPLE OF HOURS OF -TSRA IN TEMPO GROUPS
TO COVER THIS ACTIVITY. WILL ALSO INCLUDE SOME GUSTY WINDS EARLY FOR
THE NORTHERN TAF SITES TO ACCOUNT FOR THE OUTFLOW BOUNDARY.
OVERNIGHT...EXPECT TO SEE SKIES GO MAINLY CLEAR. THEN DURING THE DAY
ON THURSDAY...WILL JUST GO WITH SCT CU AS MID LEVEL TROUGH SHIFTS
OFF TO OUR EAST.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 342 PM EDT WED JUN 28 2006

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THERE WERE SCATTERED SHOWERS AND THUNDERSTORMS DRIFTING NE ACROSS
CENTRAL AND NORTHERN INDIANA THIS AFTERNOON ASSOCIATED WITH AN UPPER
DISTURBANCE.  MEANWHILE...THERE WERE LINEAR STRIPS OF CONVECTION
ACROSS MAINLY THE SE HALF OF THE FCST AREA.  TEMPERATURES GENERALLY
RANGED FROM THE LOWER TO MID 80S.

LATE THIS AFTERNOON INTO THIS EVENING...THERE IS DECENT
INSTABILITY...GENERALLY 1000-1500 J/KG.  WITH RELATIVELY LOW
WBZ(S)...MARGINALLY SEVERE HAIL WILL BE POSSIBLE THIS EVENING WITH
ANY OF THE STORMS THAT DEVELOP. THE ONGOING CONVECTIVE ACTIVITY TO
THE WEST WILL DECREASE IN INTENSITY AND COVERAGE INTO THE EVENING
AND OVERNIGHT.

FOR THURSDAY...A H5 TROF MOVES EAST THE FCST AREA BY THE AFTERNOON.
HIGH TEMPS WILL BE AROUND 80. INSTABILITY WILL FALL OFF BEHIND THE
FEATURE AFTER 18Z...WITH PERHAPS ISOLATED THUNDERSTORM COVERAGE. THE
LOWS WILL BE AROUND 60 THURSDAY NIGHT.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 342 PM EDT WED JUN 28 2006

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PERIOD BEGINS WITH WEAK SFC HIGH PRESSURE CENTERED OVER THE MID OH
VALLEY.  FAST WNW H5 FLOW DOMINATES THE REST OF THE FORECAST PERIOD.
THIS PATTERN FAVORS CONVECTIVE ACTIVITY ALONG THE SRN EDGE OF THE
WESTERLIES. ON SATURDAY IT APPEARS THAT THE FLOW WILL BE THROUGH THE
SRN GREAT LAKES...SO TOOK POPS OUT.

SRN EDGE THEN DROPS A LITTLE FARTHER SOUTH...PUSHING THE CONVECTION
BACK INTO THE FA SAT NGT INTO SUN.  SFC CDFNT PUSHES SOUTH INTO THE
REGION SUN NGT INTO MON.  FRONT IS SLOW TO MAKE SOUTH
PROGRESSION...FINALLY MAKING IT INTO THE TN VALLEY BY WED.

STAYED CLOSE TO GUIDANCE TEMPS.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 28, 5:45 AM EDT, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT WED JUN 28 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
545 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. A FEW
STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

RYAN

In the hours before

Local storm report, Jun 28, 7:34 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT WED JUN 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WAPAKONETA              40.57N  84.19W
06/28/2006                   AUGLAIZE           OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE
Local storm report, Jun 28, 7:40 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT WED JUN 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     TROY                    40.04N  84.22W
06/28/2006                   MIAMI              OH   LAW ENFORCEMENT

            A FEW TREES DOWN ACROSS THE COUNTY
Special weather statement, Jun 28, 8:31 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
831 PM EDT WED JUN 28 2006

OHZ055-290100-
FRANKLIN OH-
831 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY THROUGH 900 PM
EDT...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT
20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OBETZ...
BEXLEY...MINERVA PARK...HUBER RIDGE...WHITEHALL...BLACKLICK
ESTATES...GAHANNA...BRICE...REYNOLDSBURG AND NEW ALBANY.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 28, 8:35 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
835 PM EDT WED JUN 28 2006

INZ058-059-290100-
FAYETTE IN-UNION IN-
835 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT UNION AND EASTERN FAYETTE
COUNTIES THROUGH 900 PM EDT...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ALQUINA...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
DUNLAPSVILLE...WHITEWATER STATE PARK...CLIFTON...LIBERTY...
BILLINGSVILLE...SALEM...WITTS STATION...KITCHEL...COTTAGE GROVE...
CHARLOTTESVILLE...GOODWINS CORNER AND WEST COLLEGE CORNER.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 28, 9:44 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
944 PM EDT WED JUN 28 2006

INZ080-KYZ089-290230-
SWITZERLAND IN-CARROLL KY-
944 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND WESTERN SWITZERLAND
COUNTIES THROUGH 1030 PM EDT...

AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BRAYTOWN...MOVING SOUTHEAST AT 25
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
JACKSONVILLE...MOUNT STERLING...CARROLLTON...CENTER SQUARE...GENERAL
BUTLER STATE PARK...VEVAY...GHENT...ENGLISH...LANGSTAFF AND
EASTERDAY.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 28, 11:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1143 PM EDT WED JUN 28 2006

INZ073>075-080-290430-
DEARBORN IN-RIPLEY IN-OHIO IN-SWITZERLAND IN-
1143 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SWITZERLAND...OHIO...
SOUTHEASTERN RIPLEY AND SOUTHWESTERN DEARBORN COUNTIES THROUGH 1230
AM EDT...

AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR CROSS PLAINS...MOVING SOUTHEAST AT
15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
FRIENDSHIP...AVONBURG...FARMERS RETREAT...DILLSBORO...BEAR BRANCH...
FAIRVIEW...MILTON...JACKSONVILLE...ALLENSVILLE...PATE...CENTER SQUARE
AND ABERDEEN.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:36 PM EDTSevere Thunderstorm WarningILNUnion24 min
Jun 29, 12:08 AM EDTSevere Thunderstorm WarningILNOhio, Switzerland33 min
Jun 29, 12:44 AM EDTFlash Flood WarningILNSwitzerland76 min

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.